MAUDE Adverse Event Report: STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L55MM; PLATE, FIXATION, BONE

STRYKER GMBH CORTEX SCREW AXSOS 3 TI 3.5MM / L55MM; PLATE, FIXATION, BONE
Model Number 661455
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 04/18/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported, the doctor was using the axsos 4.0 screws & instruments with a distal tibia plate and attempting to lag a fracture through the plate with a 3.5 cortex screw.Upon tightening the screw broke at the junction between the head and where the threads begin.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was not returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the received screw was found to be broken approximately one thread after from where the threads start.The other half was not returned for evaluation as it was still inside the patient.Pretty severe deformation marks were observed in the inner torx.Also, the first thread was found to be stripped along with visible plastic deformation beneath it.The fracture surface was found rather smooth ending with an abrupt clift with plastic deformation.All these are clear indicators of application of high torque (more than the screw is normally expected to work under).Consequently, the screw broke with a ductile fracture.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on investigation, the root cause was attributed to a user related issue.The failure was caused by over application of torque, more than what is stipulated for the screws leading to a ductile overload fracture.Through the additional information provided, it could be ascertained that the surgeon didn¿t actually follow the operative technique.The op-tech provides a warning: ¿always perform final tightening of the locking screws by hand using the 2.5nm torque limiter (ref 702760) together with the screwdriver bit t15 and t-handle.This prevents overtightening of locking screws and also ensures that these screws are properly tightened with a torque of 2.5nm.The device will click when the torque reaches 2.5nm.¿ if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported, the doctor was using the axsos 4.0 screws & instruments with a distal tibia plate and attempting to lag a fracture through the plate with a 3.5 cortex screw.Upon tightening the screw broke at the junction between the head and where the threads begin.Additionally reported: "he was tightening with screwdriver 705016 when the screw broke." "the shaft of the screw was left in place as it would be too difficult to remove through the plate and he felt was still in a good position even though it had no head attached.".
 
Additional Manufacturer Narrative
Correction to the op-tech statement that was included in the first follow-up report: the op-tech states: "in hard bone, it is advised to use the cortical tap ø3.5mm (ref 702804) for cortex screws or the cancellous tap ø4.0mm (ref 702805) for cancellous screws before screw insertion.[.] notice do not over-tighten as this might cause stripping of the threads in the bone and affect the construct stability.".
 
Event or Problem Description

Brand Name
CORTEX SCREW AXSOS 3 TI 3.5MM / L55MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key10063634
Report Number0008031020-2020-01498
Device Sequence Number3544685
Product Code HRS
UDI-Device Identifier07613252580478
UDI-Public07613252580478
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K123964
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2024
Device Model Number661455
Device Catalogue Number661455
Device Lot NumberD28075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/29/2020
Initial Date Received by Manufacturer 04/21/2020
Supplement Date Received by Manufacturer06/19/2020
09/17/2020
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date07/16/2020
09/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR